Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 47, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 11, 2015, 9:45 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2015, 9:45 PM HST (07:45 UTC)
- Expired
- Sep 12, 2015, 12:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 47 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711
WGHW50 PHFO 120745
FFWHFO
HIC001-121045-
/O.NEW.PHFO.FF.W.0047.150912T0745Z-150912T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
945 PM HST FRI SEP 11 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 1245 AM HST
* AT 940 PM HST...RADAR INDICATED VERY HEAVY RAIN AFFECTING COASTAL
LEEWARD KOHALA...BETWEEN MAHUKONA AND KAWAIHAE...WITH RAINFALL
RATES UP TO 3 INCHES PER HOUR LIKELY LEADING TO FLASH FLOODING AND
PONDING ON ROADWAYS. MEANWHILE...HEAVY RAIN AND THUNDERSTORMS OVER
THE KONA COAST AND SLOPES HAS EASED...BUT BIG ISLAND POLICE REPORT
THAT SIGNIFICANT FLOODING IMPACTS CONTINUE...ESPECIALLY NEAR
HONAUNAU...WHERE WATER AND DEBRIS CONTINUES TO IMPACT ROADWAYS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
CAPTAIN COOK...HONAUNAU AND KEALAKEKUA...
AS WELL AS LEEWARD KOHALA BETWEEN KAWAIHAE AND MAHUKONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING REPLACES THE EXISTING FLASH FLOOD WARNING FOR THE BIG
ISLAND.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1245 AM HST IF FLOODING
PERSISTS.
LAT...LON 1936 15589 1959 15597 1965 15603 1973 15606
1978 15605 1985 15597 1986 15592 2003 15582
2013 15590 2022 15590 2021 15578 1917 15571
1915 15592
$$
BIRCHARD1 follow-up statement
936
WGHW70 PHFO 120915
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
1115 PM HST FRI SEP 11 2015
HIC001-120924-
/O.CAN.PHFO.FF.W.0047.000000T0000Z-150912T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1115 PM HST FRI SEP 11 2015
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
RAINFALL HAS STOPPED AND RUNOFF FROM EARLIER DOWNPOURS HAS
DIMINISHED...THUS THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 1936 15589 1959 15597 1965 15603 1973 15606
1978 15605 1985 15597 1986 15592 2003 15582
2013 15590 2022 15590 2021 15578 1917 15571
1915 15592
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:25 PM HST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 11, 8:25 PM HST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 800 PM HST FRI SEP 11 2015 .SYNOPSIS... A MOIST AIR MASS WILL MAINTAIN THE RISK OF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. TRADE WINDS WILL REPLACE THE CURRENT LIGHT AND VARIABLE WINDS BY MONDAY. CLOUDS AND SHOWERS WILL DIMINISH OVERALL DURING MID-WEEK...BUT ALSO WILL BECOME MORE FOCUSED ALONG WINDWARD SLOPES. UNSETTLED WEATHER MAY RETURN FOR NEXT WEEKEND. && .DISCUSSION... AN EXTREMELY MOIST AIR MASS LINGERED OVER THE MAIN HAWAIIAN ISLANDS...WHILE WEAK TROUGHING ALOFT EXTENDING TOWARD THE STATE FROM THE NORTHWEST HELPED TO DESTABILIZE THE ATMOSPHERE. THUNDERSTORMS DEVELOPING SIGNIFICANTLY OVER THE NORTHWEST HALF OF THE STATE AGREED WELL WITH THIS COMBINATION...BUT THE DEEP CONVECTION EXTENDED WELL TO THE SOUTH ALONG 160W...SUGGESTING THAT A PASSING ATMOSPHERIC GRAVITY WAVE ALSO CONTRIBUTED. IF SO...THEN CONVECTION MAY DIMINISH FAIRLY RAPIDLY OVERNIGHT ONCE THE SUBSIDING PHASE OF THE WAVE ARRIVES. HOWEVER...THE POTENTIAL FOR HEAVY RAIN WILL REMAIN AS LONG AS PRECIPITABLE WATER STAYS HIGH. FROM SUNDAY INTO THE MIDDLE OF THE FORECAST PERIOD...GUIDANCE AGREED WELL IN PREDICTING THE MID-LEVEL LOW TO DEEPEN SIGNIFICANTLY...BUT ALSO TO MOVE WEST...LEAVING ROOM FOR A RIDGE ALOFT TO DEVELOP LOCALLY. THE RIDGE WILL HELP TO SUPPRESS CONVECTION SOMEWHAT...BUT MORE SIGNIFICANTLY IT WILL SUPPORT THE DEVELOPMENT OF THE SUBTROPICAL RIDGE AT THE SURFACE...WHICH IN TURN WILL BRING BACK THE TRADE WINDS. EASTERLIES MAY REACH SOME LOCATIONS AS EARLY AS SUNDAY EVENING...BUT MOST SOLUTIONS AGREED THAT TRUE NORTHEASTERLY TRADE WINDS WILL NOT ARRIVE STATEWIDE UNTIL ABOUT NOON ON MONDAY. IN ANY CASE...A SOMEWHAT DRIER AIR MASS MAY ADVECT IN ON THE TRADES... ALTHOUGH MODEL SPREAD WAS PRETTY WIDE ON THIS POINT. SHOWER DEVELOPMENT WILL DIMINISH IN THE MORE STABLE ENVIRONMENT... THOUGH IT IS UNLIKELY TO DROP BELOW CLIMATOLOGY. WINDWARD SLOPES IN PARTICULAR WILL CONTINUE TO RECEIVE ACCUMULATION. A LOW APPROACHING FROM THE WEST MAY BRING ANOTHER PERIOD OF SOUTHEAST WINDS AND UNSETTLED WEATHER BY NEXT WEEKEND. UNTIL THEN...TRADE WINDS WILL PERSIST. && .MARINE...STRENGTHENING TRADE WINDS EARLY NEXT WEEK WILL INCREASE SHORT-PERIOD CHOPPY SURF ALONG EAST-FACING SHORES. BY MONDAY...THE WINDS ARE EXPECTED TO REACH THE CRITERION FOR A SMALL CRAFT ADVISORY OVER TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND. A SERIES OF SMALL SOUTH SWELLS WILL ARRIVE THROUGH THE FORECAST PERIOD...BUT SURF HEIGHTS SHOULD REMAIN BELOW ADVISORY LEVELS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. && RYSHKO
In the hours before
Local storm report, Sep 11, 6:41 PM HST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
641 PM HST FRI SEP 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD WAIKANE 21.50N 157.88W
09/11/2015 HONOLULU HI EMERGENCY MNGR
WAIKANE BRIDGE IS CLOSED DUE TO FLOODING.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 4:16 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 11, 4:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 11, 5:51 PM HST | Flash Flood Warning | HFO | Honolulu | 4 hr |
| Sep 11, 6:54 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 12, 3:38 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 12, 3:44 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Sep 12, 7:04 AM HST | Small Craft Advisory | HFO | 11 hr | |
| Sep 12, 7:14 AM HST | Areal Flood Advisory | HFO | Kauai | 10 hr |
| Sep 12, 7:41 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.